Relapse After Second-Line Therapy in Follicular Lymphoma - Episode 4
Christopher R. Flowers, MD:So 1 of the things that we have seen in the clinical trials of patients with idelalisib are some adverse events that are different [from] what we have seen with traditional chemotherapy adverse events. The diarrhea that this patient experienced is the kind of diarrhea that sometimes is seen acutely with the administration of idelalisib. That’s the kind of diarrhea that, when it occurs early on after the administration of therapy, it’s usually 1 that will go away if people stop the medication, and then they can subsequently restart medication without too many adverse events afterward and usually without recurrence of that type of diarrhea.
There’s a second type of diarrhea that happens typically later on in therapy, and that’s more of an inflammatory diarrhea. That’s the kind of diarrhea [that], if you stop the medication, typically will not go away on its own. And 1 where you need to administer steroids to be able to get rid of that diarrhea. And that sort of inflammatory process is a process that can happen in other settings as well, where patients can potentially get pneumonitis or other sort-of inflammatory conditions associated with [administering] idelalisib. And that needs to be monitored relatively closely.
The other types of things that we have seen that are relatively unique to this inhibitor in both clinical trials, and then monitored for in clinical practice, is the risk of pneumocystis pneumonia [PCP]. That’s the kind of pneumonia where you need to be on prophylaxis or with trimethoprim-sulfamethoxazole, and with use of that medication that can help to prevent the onset of that.
CMV [cytomegalovirus] is another event that’s been described in clinical trials with patients who are receiving idelalisib. I think it’s important to be able to follow patients for that. That typically is not something that requires prophylaxis, but it’s important for clinicians to be aware that’s a potential adverse event. And if patients have an unexplained fever, then to check for CMV or potentially even to start preemptive therapy for CMV if that occurs without any other potential source.
In the clinical management of patients with idelalisib, those are things that we worry about. I frankly have not seen someone who’s had CMV reactivation, although it’s something that you need to be aware of and to be able to monitor for and preemptively treat for if it does occur in a patient.
So patients with PI3 kinase inhibitors, the types of adverse events that we’ve seen there are ones that you can typically prep them for by talking them through the things that they might potentially experience, both early on after the initiation of therapy and events that can occur much later after the initiation of therapy. And talking through all these adverse events and properly prophylaxing for things like [PCP], can help people to avoid those kinds of events in the majority of patients.
So these clearly are adverse events that are drug-class related. So we see some of the same effects in all of the PI3 kinase inhibitors that have been on the market. So far duvelisib has similar sorts of effects. We worry about the same sort of effects in the use of copanlisib. There are other PI3 kinase inhibitors that are currently in clinical trials that may have lower risks of these events but are not yet on the market and not yet available. I think some of the things that may be future strategies that will help us avoid some of these effects may be giving intermittent dosing, so giving dosing for a period with a break period, but those need to be explored in future clinical trials.
Like the other forms of inflammatory reaction, transaminitis is something that we can see with the PI3 kinase inhibitors as a class; that has been seen with idelalisib. It’s something that typically, when you monitor for it, you can hold the drug and usually resolves, and [it] may require dose reduction of 1 level down to 100 mg.
With other sorts of events that we see, infections of various kindspneumonia being 1 of those most common ones—typically require [dosage] interruptions, monitoring patients for resolution of the infection, and then [dosage] reduction down typically to 100 mg twice daily.
Transcript edited for clarity.
Case:A 72-Year-Old Woman With Relapsed Follicular Lymphoma
H & P: